Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 4, NWS Tucson, AZ

June 21, 2024Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 21, 2024, 2:52 PM MST for Pima County, Arizona. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2024, 2:52 PM MST (21:52 UTC)
Expired
Jun 21, 2024, 3:31 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 33 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:00 PM MSTTSTM WND DMG5 Wnw Tucson, AZTree damage near the intersection of 6th St and N Arizona Ave. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
2382 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

239 
WUUS55 KTWC 212152
SVRTWC
AZC019-212245-
/O.NEW.KTWC.SV.W.0004.240621T2152Z-240621T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
252 PM MST Fri Jun 21 2024

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 345 PM MST.

* At 251 PM MST, a severe thunderstorm was located over Tucson,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Marana, Sahuarita, Davis-Monthan Air Force Base, Casas
  Adobes, Drexel Heights, Flowing Wells, Tanque Verde, Corona De
  Tucson, South Tucson, Pascua Pueblo Yaqui Reservation, East
  Sahuarita, San Xavier Community, Sabino Canyon Recreation Area,
  Summit, Saguaro National Park West, Catalina Foothills, Tucson
  International Airport, Tucson Mountain Park, and Valencia West.

This includes the following highways...
 Interstate 10 between mile markers 250 and 277.
 Interstate 19 between mile markers 49 and 63.
 Route 77 between mile markers 70 and 75.
 Route 86 between mile markers 165 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3194 11075 3192 11095 3231 11120 3237 11075
TIME...MOT...LOC 2151Z 173DEG 18KT 3218 11090 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

JT
2 follow-up statements
440 
WWUS55 KTWC 212215
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
315 PM MST Fri Jun 21 2024

AZC019-212245-
/O.CON.KTWC.SV.W.0004.000000T0000Z-240621T2245Z/
Pima-
315 PM MST Fri Jun 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR NORTHEASTERN PIMA COUNTY...

At 315 PM MST, a severe thunderstorm was located over Tucson, moving
north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tucson, Marana, Davis-Monthan Air Force Base, Casas Adobes, Drexel
Heights, Flowing Wells, Tanque Verde, South Tucson, Pascua Pueblo
Yaqui Reservation, San Xavier Community, Sabino Canyon Recreation
Area, Saguaro National Park West, Catalina Foothills, Tucson
International Airport, Tucson Mountain Park, Valencia West, Tucson
Estates, Rita Ranch, Picture Rocks, and San Xavier Mission.

This includes the following highways...
 Interstate 10 between mile markers 250 and 270.
 Interstate 19 between mile markers 56 and 63.
 Route 77 between mile markers 70 and 75.
 Route 86 between mile markers 165 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3212 11075 3207 11105 3231 11120 3237 11075
TIME...MOT...LOC 2215Z 171DEG 16KT 3221 11093 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

JT
248 
WWUS55 KTWC 212231
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
331 PM MST Fri Jun 21 2024

AZC019-212241-
/O.CAN.KTWC.SV.W.0004.000000T0000Z-240621T2245Z/
Pima-
331 PM MST Fri Jun 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

Remember, a Severe Thunderstorm Warning still remains in effect for
Pima County.

&&

LAT...LON 3212 11075 3207 11105 3231 11120 3237 11075
TIME...MOT...LOC 2227Z 173DEG 18KT 3229 11094 

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:28 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 21, 1:28 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
128 PM MST Fri Jun 21 2024

.SYNOPSIS...A strong increase in moisture will bring daily chances of
thunderstorms to the area into next week. Some storms will
generate strong outflow winds with locally heavy rain possible.
This will also knock several degrees off of the heat. We may see
temperatures climb back up a bit as high pressure settles
overhead next week.

&&

.DISCUSSION...Partly to mostly cloudy skies early this afternoon
across southeast Arizona with considerable mid and high level
cloudiness. We're now seeing cumulus clouds developing due to the
heating, moisture and instability across the region as PWAT values
range from 1 to 1.5 inches across the area. Gusty east to southeast
winds continue this afternoon but wind speeds have certainly
diminished compared to yesterday and earlier this morning. HREF/CAMs
are showing convective development this afternoon primarily in a
north-south zone across central portions of the forecast area. The
center of this line would be from around Nogales-Tucson-Kearny.
MLCAPE values are locally in the 1000-1500 J/KG range this afternoon
per the latest RAP mesoanalysis with DCAPE values near 2000 J/KG.
This will result in strong/gusty outflow winds from the thunderstorm
activity that does develop. In addition, some locally heavy rainfall
of around 0.5"-1" is expected with the stronger storms. The
convection will make it a bit farther west today compared to
yesterday as greater moisture levels allow additional westward
development on outflow boundaries. In addition, some areas of
blowing dust may occur primarily in Pinal County due to gusty
outflow winds. A few of the CAMs are persisting shower activity into
the overnight but stronger thunderstorms will mainly occur through
the afternoon into early evening.

Additional moisture will move into the area tonight and Saturday
from Sonora and the Gulf of California. This will raise the PWAT
values this weekend into the 1.25" (eastern areas) to around 2"
(western deserts). These are very anomalous for late June, running
about 3 to 4 standard deviations above normal. With abundant
moisture and the mid/upper level high to our east, our region will
continue to see a favorable steering flow from the southeast. That
combination of deep moisture, favorable steering and instability
will result in scattered mainly afternoon and evening showers and
thunderstorms this weekend for the entire forecast area. The
stronger storms will have both wind and localized flooding threats,
as rain amounts in excess of 1 inch are possible with the stronger
storms. Temperatures will drop back down to seasonable levels this
weekend.

For Monday and continuing through next week, the mid/upper level
high will gradually strengthen and shift a bit closer to southeast
Arizona. Therefore, while the moisture isn't going anywhere and will
be recycled each day, the mid/upper level high location and
potential subsidence will tend to shift the focus of convective
activity a bit closer to the higher terrain overall with the better
chances starting to focus a slightly more towards areas from Tucson
south and eastward. Temperatures will nudge back up next week,
running a few degrees above normal.

&&

.AVIATION...Valid through 23/00Z.
SCT-BKN clouds 10-14k ft AGL. SCT -TSRA will with TSRA and BKN CIGS
around 6k ft AGL possible thru 22/03Z. Sct -SHRA then possible
overnight but confidence is low. East to southeast winds 10-20 kts,
diminishing after 22/03Z. Stronger and erratic outflows possible
with storms. Additional SCT -TSRA activity expected aft 22/18Z thru
the end of the period. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Gusty east to southeast winds continue to diminish
this afternoon. A strong increase in moisture will bring better RH
values along with a chance of thunderstorms into at least early next
week. Some storms will generate strong and erratic outflow winds.
Moisture is expected to be deep enough for some storms to generate
locally heavy rain.

Temperatures may heat back up by mid week as high pressure builds
nearly overhead, however we should keep some storm chances around.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jun 21, 2:45 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
245 PM MST Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Non-Tstm Wnd Gst 6 SW Tucson             32.13N 110.95W
06/21/2024  M62 MPH          Pima               AZ   ASOS

            ASOS station KTUS Tucson International
            Airport.

&&
Local storm report, Jun 21, 2:46 PM MST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
246 PM MST Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Tstm Wnd Gst     6 SW Tucson             32.13N 110.95W
06/21/2024  M62 MPH          Pima               AZ   ASOS

            Corrects previous non-tstm wnd gst report
            from 6 SW Tucson. ASOS station KTUS Tucson
            International Airport.

&&

JVT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:48 PM MSTSevere Thunderstorm WarningTWCCochise27 min
Jun 20, 9:37 PM MSTSevere Thunderstorm WarningTWCGraham23 min
Jun 20, 10:06 PM MSTAreal Flood AdvisoryTWCGraham114 min
Jun 21, 2:10 PM MSTSevere Thunderstorm WarningTWCPima50 min
Jun 21, 2:35 PM MSTDust Storm WarningTWCPima55 min
Jun 21, 3:27 PM MSTSevere Thunderstorm WarningTWCPima, Pinal33 min
Jun 21, 3:31 PM MSTDust Storm AdvisoryTWCPima, Pinal59 min
Jun 21, 3:49 PM MSTAreal Flood AdvisoryTWCPima116 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.